New Jersey, 2013

Damaging Winds and Lightning Strikes in New Jersey, September 12, 2013

September 12, 2013 · NWS OKX · 6 events in 3 counties and zones

A line of showers and thunderstorms, with embedded severe thunderstorms, formed along a cold front as it pushed through the Northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A line of showers and thunderstorms, with embedded severe thunderstorms, formed along a cold front as it pushed through the Northeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 12, 10:18 AM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Sep 12, 10:18 AM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1118 AM EDT THU SEP 12 2013

.SYNOPSIS...
A STRONG COLD FRONT WILL APPROACH FROM THE WEST THIS
AFTERNOON...THEN CROSS THE TRI-STATE TONIGHT. HIGH PRESSURE
BUILDS IN FOR THE WEEKEND...WITH ANOTHER COLD FRONT MOVING THROUGH
TO BEGIN NEXT WEEK. HIGH PRESSURE THEN TAKES HOLD OF THE NORTHEAST
FOR MUCH OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
TRICKY FORECAST FOR THIS AFTERNOON WITH MULTIPLE ITEMS IN PLAY.
HAVE A STRONG MARINE LAYER AS EVIDENCED BY STRATUS THAT HAS
DEVELOPED OVER LONG ISLAND/SE CT AND PARTS OF NYC. EXPECT THIS TO
PERSIST INTO AT LEAST EARLY AFTERNOON.

THERE IS THE CONVECTION MOVING FROM NE PA INTO NW/W CENTRAL NJ IN
RESPONSE TO A PASSING WEAK SHORTWAVE - WITH THE QUESTION BEING HOW
WELL WILL THIS HOLD TOGETHER IS IT MOVES INTO THE MARINE LAYER IN
PLACE. NOT REAL SURE RIGHT NOW...BECAUSE DEPTH/EXTENT OF MARINE
LAYER RIGHT NOW WAS UNDER FORECAST BY ALL GUIDANCE...SO TRUST NO
MODEL WITH ITS IMPACT. COULD SEE HOW THE CONVECTION HOLDS TOGETHER
INTO W NE NJ ZONES AND ORANGE COUNTY...BUT ESPECIALLY S PART OF
THE LINE DIES AS IT MOVES INTO E NJ/NYC WHILE PORTION MOVING INTO
THE LOWER HUDSON VALLEY HOLDS TOGETHER.

REGARDLESS OF HOW THIS PLAYS OUT...CURRENTLY DOES NOT APPEAR TO BE
MUCH BEHIND THIS...SO UNLESS DEVELOPMENT OCCURS TO OUR W...COULD
END UP BEING DRY AFTER THIS UNTIL EVENING. NOT GOING TO UPDATE THE
FORECAST THAT WAY QUITE YET...BUT IF TRENDS HOLD...COULD SEE
MAKING THAT CHANGE FOR THE EARLY AFTERNOON UPDATE.

BASED ON MARINE LAYER...DID MAKE SOME DOWNWARD ADJUSTMENT IN HIGHS
OVER LONG ISLAND/S NYC. OTHERWISE...USED A BLEND OF MET/MAV
MOS...WITH HIGHS FROM AROUND 80 AT THE COAST...TO THE MID AND
UPPER 80S NYC METRO. THIS REMAINS WELL ABOVE NORMAL.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
A STRONG COLD FRONT WITH MODERATE INSTABILITY AND INCREASING
DEEP-LAYER SHEAR WILL LIKELY SEND AN ORGANIZED BAND OF CONVECTION
ACROSS THE AREA THIS EVENING. NYC/NE NJ/CT/AND LI WILL BE THE
PRIMARY RECIPIENTS AS MUCH OF THE LOWER HUDSON VALLEY WILL SEE THE
CONVECTION LATE AFT/EARLY EVE. THE QUESTION IS ALWAYS HOW FAR
EAST WILL THE LINE HOLD TOGETHER. WITH MODERATE INSTABILITY EVEN
DOWN AT THE COAST AND MODEL TIME HEIGHT CROSS SECTIONS POINTING TO
DEEP-LAYERED LIFT...CONVECTION SHOULD BE IN TACT AT THE
COAST...BUT LIKELY AT A WEAKER MAGNITUDE THAN INLAND AREAS.

COLD FRONT CLEARS EASTERN LI/SE CT DURING THE EARLY MORNING
HOURS FRI. USED A BLEND OF THE NAM AND GFS FOR FRONTAL TIMING AS
THE LATTER WAS A BIT FASTER. SOMEWHAT CONCERNED WITH THE STRENGTH
OF THE UPPER TROUGH AND THAT A SLOWER SOLUTION MAY BE PLAUSIBLE.
THE NAM EVEN PRODUCES SOME POST-FRONTAL SHOWERS WITH WAVE
DEVELOPMENT ALONG THE FRONT. THIS COULD ENHANCE RAINFALL AMOUNTS
ACROSS EASTERN AREAS LATE. THIS WILL NEED TO BE CLOSELY WATCHED
IN SUBSEQUENT MODEL RUNS...AS WELL AS VIA REMOTE SENSING.

A GUSTY NW FLOW BEHIND THE FRONT BRINGS IN A DRIER...MORE
SEASONABLE AIR MASS ON FRIDAY.

STAYED CLOSED TO MET/MAV MOS BOTH FOR LOWS THU NIGHT AND HIGHS
FRI. LOWS WILL STILL BE 5 TO 10 DEGREES ABOVE NORMAL.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
RELATIVELY QUIET PERIOD THIS WEEKEND THROUGH NEXT WEEK AFTER THE
BUSY WEATHER OF TODAY AND TONIGHT. SURFACE HIGH PRESSURE BUILDS IN
FROM THE WEST SAT...WITH THE CENTER OF THE HIGH THEN PUSHING EAST
AND PASSING JUST SOUTH OF THE AREA SUNDAY. UPPER LEVEL TROUGH SWINGS
ACROSS THE NORTHEAST SAT...WITH A ZONAL FLOW ALOFT SETTING UP
BRIEFLY SUNDAY BEFORE THE NEXT TROUGH. THIS PATTERN SHOULD KEEP DRY
CONDITIONS IN THE FORECAST THROUGH SUNDAY NIGHT. A RUSH OF COLD AIR
ADVECTION WILL SEE 850MB TEMPS DROP INTO THE LOWER SINGLE DIGITS FOR
THE FIRST PART OF THE WEEKEND...RESULTING IN WELL BELOW NORMAL HIGHS
SAT AND LOWS SAT NIGHT. CLEARING SKIES AND LIGHT WINDS SHOULD LEAD
TO DECENT RADIATIONAL COOLING SAT NIGHT...AND WITH FORECASTED LOWS
CURRENTLY JUST A FEW DEGREES ABOVE RECORD LOWS...COULD SEE THE LOWS
EVEN INCH CLOSER TO THE RECORDS. AS THE RETURN FLOW SETS UP
SUNDAY...TEMPS BEGIN TO INCREASE...THOUGH STILL REMAINING BELOW
NORMAL.

THE BEST CHANCE FOR ANY PRECIP...AND NOT EVEN LOOKING THAT GREAT AT THE
MOMENT...IS WITH A WEAK COLD FRONT LATE SUNDAY NIGHT INTO EARLY
MONDAY MORNING. AS THE UPPER LEVEL TROUGH DROPS INTO NEW ENGLAND...A
SHORTWAVE ROUNDING THE BASE MAY BRING ENOUGH FORCING TO AREAS MAINLY
NORTH OF THE NYC METRO AREA TO TRIGGER SOME ISO SHOWERS. SLIGHT
DIFFERENCES IN THE TIMING BETWEEN THE GLOBAL MODELS...BUT GENERALLY
CONSENSUS IS BETWEEN 06Z AND 18Z MONDAY.

UPPER LEVEL RIDGING AND A VERY BROAD...STRONG SURFACE HIGH SET UP
FOR THE REMAINDER OF THE WEEK...PRODUCING DRY AND QUIET CONDITIONS.
A BRIEF SHOT OF CAA BEHIND THE FRONT MONDAY WILL SEND TEMPS BACK
5-10 DEGREES BELOW NORMAL. AS THE HIGH SLIDES TO THE EAST OFFSHORE
AND THE RETURN FLOW SETS UP ONCE AGAIN...TEMPS WILL INCREASE FOR THE
LATTER PART OF THE WEEK.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
HIGH IMPACT AVIATION WEATHER DAY EXPECTED TODAY...

THERE REMAINS A CONCERN THAT TSTMS OVER ERN PA INTO WRN NJ WILL
MIGRATE/EXPAND EWD TOWARDS THE CITY TERMINALS SLIGHTLY EARLIER
THAN ORIGINALLY FCST. HAVE SPED UP TEMPO TIMING ONE HR TO 18Z WITH
THE 15Z AMENDMENTS.

STRATUS DEVELOPING ON LI AND ERN CT. HINTS AT KJFK. EXPECTING ONLY
FEW-SCT ATTM SO NO CIGS BLW VFR.

THIS EVE WILL DEPEND ON HOW FAR E THE CONVECTION IN QUESTION GETS.
IF IT REMAINS W OF THE CITY...THEN TSTMS COULD HOLD OFF TIL
OVERNIGHT WHEN THE MAIN FRONTAL FORCING ARRIVES. FCST STILL
LEANING TOWARDS THE PCPN REACHING THE CITY HOWEVER...SO MAINTAINED
VCSH. CHANCE TSTMS THRU THIS TIME PERIOD.

WIDESPREAD RA WITH EMBEDDED TSTMS EXPECTED OVERNIGHT ATTM. TAFS
WILL LIKELY BE ADJUSTED TO THE MVFR CATEGORY WITH THE 18Z ISSUANCE.

GENERALLY S FLOW BECOMING W THIS EVE AND NW LATE TNGT. ERRATIC
WIND FIELD CAN BE EXPECTED AFT TSTMS ARRIVE.

NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KEWR FCSTER COMMENTS: IF RADAR TRENDS ARE MAINTAINED...TSTMS COULD
REACH THE ARPTS BY 17Z. HVY RAIN WITH LIFR VSBY POSSIBLE IN ANY
TSTMS.

THE AFTERNOON KEWR HAZE POTENTIAL FORECAST IS GREEN...WHICH IMPLIES
SLANT RANGE VISIBILITY 7SM OR GREATER OUTSIDE OF CLOUD.

KJFK FCSTER COMMENTS: HVY RAIN WITH LIFR VSBY POSSIBLE IN ANY
TSTMS.

KLGA FCSTER COMMENTS: HVY RAIN WITH LIFR VSBY POSSIBLE IN ANY
TSTMS.

KTEB FCSTER COMMENTS: IF RADAR TRENDS ARE MAINTAINED...TSTMS COULD
REACH THE ARPTS BY 17Z. HVY RAIN WITH LIFR VSBY POSSIBLE IN ANY
TSTMS.

KHPN FCSTER COMMENTS: TSTMS MAY HOLD OFF TIL AFT 19Z.

KISP FCSTER COMMENTS: IFR EXPECTED TO IMPROVE TO VFR BY 18Z.

OUTLOOK FOR 12Z FRIDAY THROUGH MONDAY...
.FRIDAY...VFR. NW GUSTS 20-25 KTS.
.SATURDAY...VFR.
.SUNDAY-MONDAY...VFR.

&&

.MARINE...
SEAS SLOWER TO BUILD THAN INITIALLY FORECAST...BUT FOR NOW STILL
EXPECTING TO REACH SCA LEVELS IN ANZ-350/353 AT SOME POINT THIS
AFTERNOON. IF THIS DOES NOT HAPPEN...WILL HAVE TO REASSESS THE SCA
FOR TONIGHT.

A SCA FOR HAZARDOUS SEAS ACROSS THE TWO EASTERNMOST OCEAN
ZONES...FROM FIRE ISLAND INLET TO MONTAUK POINT...REMAINS UP
THROUGH TONIGHT. THIS IS DUE TO A COMBINATION OF LONG PERIOD SWELLS
FROM A DISTANT TROPICAL DEPRESSION OVER THE WESTERN ATLANTIC AND A
STIFF SW FLOW AHEAD OF AN APPROACHING COLD FRONT. THE LATTER OF
WHICH WILL BRING A ROUND OF ORGANIZED CONVECTION THROUGH THE
WATERS TONIGHT.

BEHIND THE COLD FRONT...A GUSTY NW FLOW ON FRI WILL PRODUCE WIND
GUSTS CLOSE TO 25 KT. A MARGINAL SCA MAY BE NEEDED. SEAS OF 5 FT
OR GREATER MAY ALSO LINGER ACROSS THE OCEAN WATERS SOUTH OF
MONTAUK.

FOR THE REMAINDER OF THE PERIOD...SUB-SCA CONDITIONS ON ALL WATERS
WITH A FAIRLY WEAK PRESSURE GRADIENT RESIDING OVER THE AREA
THROUGH THE COMING WEEK. WINDS INCREASE SLIGHTLY SUNDAY AHEAD OF
THE NEXT COLD FRONT...BUT GUSTS SHOULD NOT EXCEED 20 KTS AND SEAS
3 FT.

&&

.HYDROLOGY...
1/3 TO JUST UNDER 1 INCH OF BASIN AVERAGE QPF IS EXPECTED AHEAD
OF/WITH A COLD FRONTAL PASSAGE THIS EVENING/TONIGHT. LOCALLY
HIGHER AMOUNTS ARE POSSIBLE WITH ANY TRAINING THUNDERSTORMS. THIS
MAY ALSO CAUSE MINOR URBAN/POOR DRAINAGE FLOODING AND POSSIBLY
SMALL STREAM FLOODING AS WELL...AS WELL AS A VERY LOCALIZED FLASH
FLOOD THREAT.

&&

.EQUIPMENT...
DUE TO INTERFERENCE ISSUES WITH THE U.S. COAST GUARD EMERGENCY
BROADCAST CHANNEL...THE NEW YORK CITY NOAA ALL HAZARDS WEATHER
RADIO STATION KWO35 REMAINS OUT OF SERVICE. THE NATIONAL WEATHER
SERVICE IS WORKING WITH SEVERAL U.S. GOVERNMENT AGENCIES TO
ISOLATE AND RESOLVE THE TECHNICAL PROBLEM.

DURING THIS TIME...THE TRANSMITTER MAY BE RETURNED TO SERVICE
INTERMITTENTLY FOR USE OF THE NOAA ALL HAZARDS WEATHER RADIO
DURING POTENTIALLY DANGEROUS WEATHER SITUATIONS...FOR ROUTINE
WEEKLY TESTS OF THE WARNING SYSTEM...AND TO DETERMINE IF THE
INTERFERENCE ISSUE HAS BEEN RESOLVED.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 AM EDT FRIDAY
     FOR ANZ350-353.

&&

SYNOPSIS...MALOIT/DW/SEARS
NEAR TERM...MALOIT/DW
SHORT TERM...DW
LONG TERM...SEARS
AVIATION...JMC
MARINE...MALOIT/DW/SEARS
HYDROLOGY...DW
EQUIPMENT...
Hazardous weather outlook, Sep 12, 4:51 AM EST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
551 AM EDT THU SEP 12 2013

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-131000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-
551 AM EDT THU SEP 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

A STRONG COLD FRONT WILL APPROACH FROM THE WEST TODAY AND MOVE
THROUGH THE AREA THIS EVENING INTO EARLY FRIDAY MORNING. SHOWERS
AND THUNDERSTORMS ALONG AND AHEAD OF THE COLD FRONT WILL DEVELOP
LATE THIS AFTERNOON TO THE NORTH AND WEST OF NYC...AND THEN SPREAD
EASTWARD THROUGH THIS EVENING. THERE IS THE POTENTIAL FOR A FEW
STORMS TO BECOME SEVERE WITH DAMAGING WINDS. THE BEST CHANCE FOR
SEVERE WEATHER WILL BE TO THE NORTH AND WEST OF NYC. IN
ADDITION...THE AIRMASS IS VERY MOIST INCREASING THE THREAT OF
LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-131000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
551 AM EDT THU SEP 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

A STRONG COLD FRONT WILL APPROACH FROM THE WEST TODAY...AND THEN
PASS THROUGH THE WATERS TONIGHT. A FEW STRONG THUNDERSTORMS ALONG
AND AHEAD OF THE FRONT WILL BE CAPABLE OF PRODUCING FREQUENT
LIGHTNING AND WIND GUSTS IN EXCESS OF 34 KT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ075-080-081-178-179-131000-
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
551 AM EDT THU SEP 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

A STRONG COLD FRONT WILL APPROACH FROM THE WEST TODAY AND MOVE
THROUGH THE AREA THIS EVENING INTO EARLY FRIDAY MORNING. SHOWERS
AND THUNDERSTORMS ALONG AND AHEAD OF THE COLD FRONT WILL DEVELOP
LATE THIS AFTERNOON TO THE NORTH AND WEST OF NYC...AND THEN SPREAD
EASTWARD THROUGH THIS EVENING. THERE IS THE POTENTIAL FOR A FEW
STORMS TO BECOME SEVERE WITH DAMAGING WINDS. THE BEST CHANCE FOR
SEVERE WEATHER WILL BE TO THE NORTH AND WEST OF NYC. IN
ADDITION...THE AIRMASS IS VERY MOIST INCREASING THE THREAT OF
LOCALIZED FLASH FLOODING.

THERE IS A MODERATE RISK OF RIP CURRENTS AT ATLANTIC FACING
BEACHES THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Sep 12, 5:51 AM EST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
651 AM EDT THU SEP 12 2013

NYZ067>070-121130-
NORTHERN WESTCHESTER-ORANGE-PUTNAM-ROCKLAND-
651 AM EDT THU SEP 12 2013

...STRONG THUNDERSTORM WILL IMPACT PUTNAM...ROCKLAND...SOUTHEASTERN
ORANGE AND NORTHERN WESTCHESTER COUNTIES...

AT 644 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SLOATSBURG...AND MOVING EAST AT 30 MPH.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...A BRIEF PERIOD OF HEAVY RAINFALL COULD LEAD TO PONDING ON
THE ROADWAYS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4142 7376 4115 7374 4115 7425 4125 7426

SEARS

The radar

The Philadelphia radar (KDIX), 82 km away, was scanning. The volume nearest the first event began at 16:24 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 lightning. Local standard time, as filed.

Thunderstorm Wind, Union

When
September 12, 11:25 AM EST
Where
Union County, 1 mi N of Berkeley Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.684, -74.430

Multiple wires reported down along Greenbriar Drive.

Lightning, Bergen

When
September 12, 11:38 AM EST
Where
Bergen County, 0.38 mi ESE of Hohokus
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
41.018, -74.093

Emergency management reported a building struck by lightning on West Church Road.

Thunderstorm Wind, Passaic

When
September 12, 11:42 AM EST
Where
Passaic County, 1.75 mi W of North Hawthorne
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.955, -74.233

Tree was reported completely blocking Church Lane.

Lightning, Bergen

When
September 12, 11:43 AM EST
Where
Bergen County, 0.22 mi SW of Allendale
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
41.028, -74.133

Emergency Management reported a building struck by lightning on Park Avenue.

Thunderstorm Wind, Bergen

When
September 12, 11:45 AM EST
Where
Bergen County, 1.56 mi ESE of Mahwah
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.094, -74.121

Multiple wires were reported down at Grenadier Drive and Airmont Avenue, prompting the need to close the road.

Lightning, Bergen

When
September 12, 6:29 PM EST
Where
Bergen County, 0.49 mi W of River Edge
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.931, -74.039

Lightning caused a house fire on Madison Street in River Edge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2013Every state in 2013This day in weather historyWarnings in New Jersey, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479319, 479316, 479320, 479317, 479321, 479318.